A elderly man was found unconscious at home having taken an overdose of prescription medication. This event may have been precipitated by a recent bereavement and worsening of his preexisting depression for which he had recently been reviewed by psychiatric services and commenced on an SNRI. He left a note at the scene of the suicide attempt, clearly stating that he intended to take his own life and did not wish to be resuscitated in the event of being found alive. He was discovered in his home by a relative who had been growing increasingly concerned as to his welfare, having not spoken to him for several days. On arrival in ED his Glasgow coma score (GCS) was 3/15. He was known to be taking venlafaxine for depression and amitriptyline for chronic back pain, and empty packets of each drug were found at his home.
He was intubated and transferred to the intensive care unit. Supportive care was provided including vasopressors (noradrenaline) for hypotension, electrolyte correction and ventilatory support. Plain chest radiograph showed a probable aspiration pneumonitis affecting the right upper and middle lobe. He was hypoxic with a high Fi 02 requirement and needed high levels of PEEP to maintain adequate oxygenation. His conscious level fluctuated over several days and he became increasingly agitated and exhibited signs of distress. At this stage it was not clear if he was orientated in time, place or person. He underwent percutaneous tracheostomy to facilitate weaning and reduce sedation requirements.
We were then able to wean him from sedation by day 11 of his admission. The patient’s ventilatory requirements were still high requiring mean airway pressures of 30 cmH2O, PEEP of 10 cmH2O, and an inspired oxygen concentration of 60%. At this stage he indicated to the ITU team that he did not wish treatment to be continued. We found him to be fully orientated in terms of time and place and he was aware of the preceding events and his intentional overdose. It was clearly explained to him that if treatment were discontinued he would die. He indicated to us that he had no intention of changing his mind.
We referred him to the liaison psychiatrist for the hospital who independently assessed and found him to be competent and able to fully understand the implications of such a decision, i.e. his likely death from respiratory failure. The psychiatrist also found him to be depressed but noted that this did not interfere with his competence and ability to give or withhold his consent. With his consent, his family were informed of this development. They had been agonizing for some time over whether they had made the right decision to call emergency services when they first found him. They attempted to dissuade him but his resolve was unshakeable. Invasive ventilation was withdrawn on the morning of his 15th day of ITU as per his wishes. Diamorphine was administered to reduce symptoms of respiratory distress. He died of hypoxia later that day. Cause of death was recorded as aspiration pneumonia.
Describe the ethical and legal framework utilised in the management of this patient.Read More »